Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 379, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 14, 2016, 1:51 PM CDT for Choctaw County, Oktibbeha County, Winston County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2016, 1:51 PM CDT (18:51 UTC)
- Expired
- Aug 14, 2016, 2:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Choctaw County, MS, Oktibbeha County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 1:51 PM CDT | TSTM WND DMG | 6 Nw Stallo, MS | TREE AND POWERLINE WAS DOWNED WEST OF NOXAPATER ON HIGHWAY 395. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549
WUUS54 KJAN 141851
SVRJAN
MSC019-105-159-141945-
/O.NEW.KJAN.SV.W.0379.160814T1851Z-160814T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN OKTIBBEHA COUNTY IN NORTHEASTERN MISSISSIPPI...
CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
WESTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
* UNTIL 245 PM CDT
* AT 150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTER
RIDGE...OR NEAR LOUISVILLE...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ACKERMAN AROUND 215 PM CDT.
CHESTER AROUND 220 PM CDT.
REFORM AROUND 230 PM CDT.
SHERWOOD AROUND 235 PM CDT.
MABEN AROUND 240 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WEIR...
NOXAPATER AND STURGIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3294 8905 3294 8930 3349 8933 3352 8926
3352 8923 3353 8922 3353 8909 3356 8909
3356 8902
TIME...MOT...LOC 1850Z 179DEG 33KT 3310 8917
HAIL...<.75IN
WIND...60MPH
$$
193 follow-up statements
433
WWUS54 KJAN 141919
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT SUN AUG 14 2016
MSC019-105-159-141945-
/O.CON.KJAN.SV.W.0379.000000T0000Z-160814T1945Z/
OKTIBBEHA MS-CHOCTAW MS-WINSTON MS-
219 PM CDT SUN AUG 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR WESTERN OKTIBBEHA...CHOCTAW AND NORTH CENTRAL WINSTON COUNTIES...
AT 219 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ACKERMAN...OR
15 MILES NORTH OF LOUISVILLE...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
REFORM AROUND 230 PM CDT.
SHERWOOD AROUND 240 PM CDT.
MABEN AROUND 245 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WEIR AND
STURGIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3320 8931 3349 8933 3352 8926 3352 8923
3353 8922 3353 8909 3356 8909 3356 8902
3320 8904
TIME...MOT...LOC 1919Z 181DEG 24KT 3334 8912
HAIL...<.75IN
WIND...60MPH
$$
19025
WWUS54 KJAN 141925
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT SUN AUG 14 2016
MSC159-141935-
/O.CAN.KJAN.SV.W.0379.000000T0000Z-160814T1945Z/
WINSTON MS-
225 PM CDT SUN AUG 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WINSTON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3356 8902 3329 8904 3328 8923 3352 8926
3352 8923 3353 8922 3353 8909 3356 8909
TIME...MOT...LOC 1925Z 181DEG 44KT 3345 8911
$$
MSC019-105-141945-
/O.CON.KJAN.SV.W.0379.000000T0000Z-160814T1945Z/
OKTIBBEHA MS-CHOCTAW MS-
225 PM CDT SUN AUG 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR WESTERN OKTIBBEHA AND NORTHEASTERN CHOCTAW COUNTIES...
AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SHERWOOD...OR
16 MILES WEST OF STARKVILLE...MOVING NORTH AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MABEN AROUND 235 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE STURGIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3356 8902 3329 8904 3328 8923 3352 8926
3352 8923 3353 8922 3353 8909 3356 8909
TIME...MOT...LOC 1925Z 181DEG 44KT 3345 8911
HAIL...<.75IN
WIND...60MPH
$$
19150
WWUS54 KJAN 141936
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT SUN AUG 14 2016
MSC019-105-141946-
/O.EXP.KJAN.SV.W.0379.000000T0000Z-160814T1945Z/
OKTIBBEHA MS-CHOCTAW MS-
236 PM CDT SUN AUG 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OKTIBBEHA AND
NORTHEASTERN CHOCTAW COUNTIES WILL EXPIRE AT 245 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER, GUSTY
WINDS AROUND 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3356 8902 3329 8904 3328 8923 3352 8926
3352 8923 3353 8922 3353 8909 3356 8909
TIME...MOT...LOC 1933Z 179DEG 33KT 3345 8911
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:59 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 14, 10:59 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1059 AM CDT SUN AUG 14 2016 .UPDATE...Have opted to cancel the Falsh Flood Watch for our southwest zones today. Surface and weakened mid level low was noted over southwest Arkansas. The resulting deep southerly flow will continue over our CWA and will maintain extensive cloud cover over the western half of our area. This has limited insolation this morning and will limit instability through the afternoon. Although rainfall is likely this afternoon, rates and amounts should not be enough to contribute to flash flooding. Heaviest rainfall rates are expected to occur over the eastern half of our Mississippi zones where a few breaks in the clouds will allow for greater instability. Morning cloud cover has led to a slower warmup over much of our CWA but visible satellite imagery shows breaks in the clouds that will allow temperatures to achieve forecasted highs. /22/ && .AVIATION...MVFR flight categories will again prevail for much of the day due to ceilings remaining below 3000 feet across much of the area. Ceilings should improve later this evening over locations along and east of the Interstate 55 corridor, with VFR categories possible at most TAF sites, except KGLH and KGWO, overnight. Scattered showers and isolated thunderstorms will remain possible throughout the morning and afternoon hours. Any convection observed on station could result in a brief degradation to IFR visibilities and/or ceilings. Winds today will be southerly between 10-15 knots, gusting up around 20 knots at times. Winds will again subside to between 5 knots this evening, and remain such overnight. /19/ && .PREV DISCUSSION... /issued 512 AM CDT SUN AUG 14 2016/ DISCUSSION...Today through Monday night, The threat for flash flooding continues to be a concern over extreme southwest portions of the area where storm total rainfall is now exceeding 10 inches in some locations. Per coordination with SHV/LIX, have opted to keep the flash flood watch going today as it looks like one more round of potential heavy rain may affect the area in association with a weakening mid level low center now moving into Arkansas. Southerly low level flow of ~ 35 knots on the east side of the low is transporting very moist air (Precipitable Water near 2.5 inches) northward along the Mississippi River, and this is helping to maintain a healthy and persistent band of rain. Rainfall rates haven't been extraordinary, especially by summer standards, but the continued soaking will keep the moisture primed for rapid runoff should heavier rainfall materialize later this morning. A deterrent to heavier rainfall in our area has been the semi-permanent area of convection along the LA coast, but convection isn't quite as robust this morning, and this along with increasing influence from the westerlies will allow a greater threat for significant rainfall over at least western portions of the forecast area. To the east of the Mississippi River, over central/eastern MS, a dominant mid level high is keeping the atmosphere drier (relatively speaking), and this is resulting in a fairly sharp west-east gradient in the deep layer moisture. With daytime heating, recent HRRR runs are pretty consistent showing a developing convective band that would move east of the current rain area. While a similar model scenario progged yesterday didn't pan out, there is a better chance for it to happen today due to reasons stated previously. As we go into the early week, the westerlies will continue to play a more prominent role in maintaining a wet weather pattern, but a fairly tight west to east gradient of rain chances and QPF will continue. /EC/ Tuesday through Saturday, On Tuesday, we will have an upper ridge weakness over the Central and Southern Plains which will be associated with a stationary surface boundary. This feature will help to lift the old mid level low into the westerlies. A series of disturbances will push through the westerlies with some of the energy dipping into the Southern Plains and into the Lower Mississippi Valley. Meanwhile the Bermuda High will be centered over the Southeast Atlantic coast,which will help to push a very moist airmass (2 plus inches pwats) in southerly flow. The surface boundary will dissipate by Wednesday. As we push into the weekend models converge on an upper trough which will become flat across into the region from the north. Another surface boundary will push toward the region. Otherwise models and their ensembles shows a rather wet pattern through the period. This will help to develop good chances of showers and thunderstorms through the period. Could see some locally heavy downpours. Models show that the best QPF values will be along and west of MS River. As far as temps are concerned - rain chances will keep temps below normal with highs in the 80s. Lows will be mainly in the lower 70s. Looking into early next week the wet pattern will continue. /17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 73 89 73 / 63 26 42 33 Meridian 90 73 90 73 / 30 20 40 23 Vicksburg 85 73 89 74 / 67 35 45 38 Hattiesburg 88 74 89 74 / 61 20 45 33 Natchez 84 73 87 74 / 68 36 50 38 Greenville 85 73 88 74 / 67 41 45 48 Greenwood 88 73 89 73 / 54 33 33 35 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. && 22/19/EC/17
Hazardous weather outlook, Aug 14, 10:35 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1035 AM CDT SUN AUG 14 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 1035 AM CDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE ARKLAMISS REGION. .DAY ONE...THE REST OF TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. 19 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 14, 1:40 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT SUN AUG 14 2016
MSZ032-038-045-141930-
WINSTON MS-CHOCTAW MS-NESHOBA MS-
140 PM CDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NESHOBA...
SOUTHEASTERN CHOCTAW AND WESTERN WINSTON COUNTIES UNTIL 230 PM CDT...
AT 139 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR STALLO...OR 12 MILES SOUTHWEST OF LOUISVILLE...MOVING NORTH AT
40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LOUISVILLE AND MCMILLAN AROUND 200 PM CDT.
ACKERMAN AROUND 215 PM CDT.
CHESTER AROUND 220 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3280 8930 3310 8932 3328 8932 3329 8933
3338 8934 3338 8909 3329 8908 3280 8908
TIME...MOT...LOC 1839Z 179DEG 34KT 3298 8919
19Special weather statement, Aug 14, 1:45 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 145 PM CDT SUN AUG 14 2016 MSZ039-141915- NOXUBEE MS- 145 PM CDT SUN AUG 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOXUBEE COUNTY UNTIL 215 PM CDT... AT 145 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MACON...OR 20 MILES NORTHEAST OF PRESTON...MOVING NORTH AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BROOKSVILLE AROUND 200 PM CDT. DEERBROOK AROUND 205 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUQUALAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. && LAT...LON 3296 8850 3296 8872 3329 8876 3329 8848 TIME...MOT...LOC 1845Z 182DEG 24KT 3312 8861 19
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:40 PM CDT | Special Weather Statement | JAN | Choctaw | 50 min |
| Aug 14, 1:45 PM CDT | Special Weather Statement | JAN | Noxubee | 30 min |
| Aug 14, 1:53 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Noxubee | 67 min |
| Aug 14, 2:39 PM CDT | Special Weather Statement | JAN | Clay | 36 min |
| Aug 14, 4:29 PM CDT | Special Weather Statement | JAN | Copiah | 31 min |
| Aug 14, 5:00 PM CDT | Special Weather Statement | JAN | Hinds | 60 min |
| Aug 14, 5:38 PM CDT | Special Weather Statement | JAN | Madison | 67 min |
| Aug 14, 5:44 PM CDT | Special Weather Statement | JAN | Leake | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.